New Mexico, 2022

Hail in New Mexico, August 29, 2022

August 29, 2022 · NWS ABQ · 1 event in 1 county or zone

A weak disturbance plus favorable upslope flow resulted in an uptick in thunderstorm coverage across eastern New Mexico on August 29, 2022. With a sufficient amount of afternoon instability, several of these thunderstorms became strong to severe across the eastern plains through the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A weak disturbance plus favorable upslope flow resulted in an uptick in thunderstorm coverage across eastern New Mexico on August 29, 2022. With a sufficient amount of afternoon instability, several of these thunderstorms became strong to severe across the eastern plains through the evening hours. A severe thunderstorm near Yeso in De Baca County produced large hail although no damage was reported with it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 29, 5:01 PM MST, 29 minutes earlier.

Area forecast discussion, Aug 29, 5:01 PM MST, 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
601 PM MDT Mon Aug 29 2022

...New AVIATION...

.SYNOPSIS...
Issued at 248 PM MDT Mon Aug 29 2022

Scattered to numerous showers and thunderstorms will continue
tonight through Tuesday as a disturbance tracks southward over
eastern parts of the forecast area then westward over southern New
Mexico. An associated backdoor front will produce a modestly
gusty east wind below canyons opening into the central valley
tonight through Tuesday night. There will then be decreasing
coverage of thunderstorms each day until the end of the week when
another moist and gusty backdoor front pushes through the forecast
area invigorating thunderstorm activity again. High temperatures
will be on the cool side over southern and eastern areas through
the week, while readings vary near and above normal mainly over
northwest areas.

&&

.SHORT TERM...
Tonight through Tuesday night
Issued at 248 PM MDT Mon Aug 29 2022

A weak circulation over northern NM can be seen on water vapor
imagery, and this feature will continue to drop southward tonight
into Tuesday. This feature will be the primary trigger for
thunderstorms through the evening with cells still expected to favor
the eastern half of the state. High resolution convection-allowing
models (CAMs) and short range ensembles indicate convective clusters
or perhaps an MCS over east central to southeastern NM late this
afternoon into the evening with locally heavy rainfall possible per
the higher PWATs (1.0 to 1.3 inch). This will initiate a mesoscale
surface high that will then lead to a gusty gap wind that will
impact vulnerable central locations such as Santa Fe and eastern
Albuquerque. Gusts of 20 to 35 mph will be possible, this evening
and into the very early morning hours.

After a possible lull in the gusty east canyon winds in the morning
Tuesday, a more synoptic and widespread easterly wind component may
then redevelop into the late morning and afternoon Tuesday,
reproducing gusty winds in centrally prone locations. This easterly
wind component will also help usher higher dewpoints back toward the
Continental Divide with a possible reintroduction of isolated storms
there Tuesday afternoon (the high resolution ARW model is most
enthused about this scenario). The easterly wind component could
also offer an upslope element to eastern faces of the Continental
Divide and the central mountain chain Tuesday. Meanwhile the
remnants of the aforementioned circulation will be over southern NM
and far west TX. Ample cloud cover near this feature and likely
trailing over a large swath of the eastern NM plains may stabilize
things and limit convective coverage while also keeping temperatures
slightly cooler than average there. POPs will remain high in our
southeastern-most zones, but the cloud cover could lend to more of a
stratiform mode.

52

&&

.LONG TERM...
Wednesday through Monday
Issued at 248 PM MDT Mon Aug 29 2022

As the upper low gradually exits the region toward the southwest
on Wednesday, there will be a downtick in convective coverage
across eastern and western parts of the forecast area. However, a
moist east and southeasterly return flow of low level moisture
will persist over southern areas causing scattered to numerous
showers and thunderstorms to persist there.  Drier air will
filter over the state from the northeast Thursday dropping PWATs
between 0.5-1.0" resulting in another downtick in storm coverage
and rainfall intensity areawide. The center of high
pressure at 500 mb will generally steer storms toward the south
and west off the high terrain both Wednesday and Thursday, but
with the driest air Thursday storms should hug the high terrain
pretty well.

There will be an uptick in storm coverage Friday as the tail end
of an upper level trough clips northeast NM in northwest flow
aloft and a moist backdoor front enters the state from the
northeast late in the day. The front will push through gaps in the
central mountain chain with a moderately gusty east wind below
canyons opening into the central valley Friday night and again
Saturday night. The front will increase moisture westward to the
continental divide with scattered to isolated showers and
thunderstorms mainly along and east of there Saturday. There
should then be a downtick of convective coverage on Sunday as
drier air begins to work its way over the forecast area from the
northeast again. Monday there could be another uptick in
thunderstorm coverage and rainfall intensity if an upper high can
develop over the Great Plains and draw monsoon moisture and
embedded disturbances northward over western parts of the
forecast area as the operational run of the GFS suggests. However,
the operational runs of the Canadian and ECMWF Models aren't
really showing this.

&&

.AVIATION...
(00Z TAFS)
Issued at 545 PM MDT Mon Aug 29 2022

Scattered to numerous showers and thunderstorms are expected
along and east of the central mountain chain tonight as a low
pressure system moves southward along the eastern NM border.
In the evening, storms will be capable of wet microbursts with
erratic wind gusts over 45 kt, especially over east central and
southeast areas. A few storms may also produce large hail. Storm
coverage should decrease some during the late night hours. On
Tuesday the upper low will track westward over the southern NM
border shifting the focus scattered to numerous showers and
thunderstorms mainly along and south of Highway 60, with scattered
to isolated activity over central, north central, and northwest
areas. There will also be a gusty east wind below canyons opening
into the central valley and upper Tularosa Valley tonight and
again Tuesday night.

&&

.FIRE WEATHER...
Issued at 248 PM MDT Mon Aug 29 2022

While drier conditions were observed this past weekend, the monsoon
is not quite done yet. This afternoon and into this evening will
likely host the most widespread rain and thunderstorm activity with
some lingering widespread coverage in the east central plains
Tuesday. Otherwise a more typical late August and early September
regime with isolated to scattered storm coverage is expected. Expect
beneficial soaking rainfall directly underneath storms, but many
surrounding locales will tend to remain dry. Thunderstorm outflows
will create short-lived gusty conditions with longer duration gusty
periods expected late today through Tuesday in central areas that
are vulnerable to gap/canyon winds (Taos, Santa Fe, eastern
Albuquerque, Abo and Carrizozo). Good to excellent humidity recovery
is expected each night in most areas, even those locations that
don't receive wetting rainfall.

52

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  91  62  92  63 /   0   0  10   0
Dulce...........................  86  51  86  51 /  10   0  20  10
Cuba............................  84  55  84  55 /  20  10  20  20
Gallup..........................  87  56  87  56 /   0   0  10   0
El Morro........................  82  52  79  51 /  10   0  10  10
Grants..........................  86  52  83  52 /  10   0  20  10
Quemado.........................  83  53  81  52 /  10  10  20  10
Magdalena.......................  83  58  79  57 /   0  10  40  20
Datil...........................  81  53  77  52 /  10  10  30  20
Reserve.........................  87  56  86  55 /  10  10  40  20
Glenwood........................  90  62  87  60 /  10  10  40  20
Chama...........................  79  49  79  49 /  10  10  20  20
Los Alamos......................  82  58  79  57 /  20  10  30  10
Pecos...........................  82  55  78  53 /  40  20  40  20
Cerro/Questa....................  79  46  79  46 /  40  10  20  10
Red River.......................  72  41  73  43 /  40  10  20  10
Angel Fire......................  74  38  75  40 /  40  20  30  20
Taos............................  82  51  82  50 /  30  10  20  10
Mora............................  79  51  74  50 /  40  20  40  20
Espanola........................  87  57  88  57 /  20  10  20  10
Santa Fe........................  82  57  81  56 /  40  10  30  20
Santa Fe Airport................  86  56  84  56 /  20  10  30  10
Albuquerque Foothills...........  88  64  85  63 /  10  10  30  10
Albuquerque Heights.............  91  65  87  64 /  10  10  30  10
Albuquerque Valley..............  92  60  89  59 /  10  10  30  10
Albuquerque West Mesa...........  91  64  87  63 /   0  10  20  10
Belen...........................  93  63  89  62 /   0  10  30  10
Bernalillo......................  92  61  90  61 /  10  10  30  10
Bosque Farms....................  92  59  89  59 /   0  10  30  10
Corrales........................  92  63  90  62 /  10  10  30  10
Los Lunas.......................  92  60  89  60 /   0  10  30  10
Placitas........................  88  61  86  60 /  10  10  30  10
Rio Rancho......................  91  63  88  62 /  10  10  20  10
Socorro.........................  92  64  88  63 /   0  10  40  20
Sandia Park/Cedar Crest.........  82  57  79  56 /  10  10  30  10
Tijeras.........................  85  59  83  58 /  10  10  30  10
Edgewood........................  84  55  79  55 /  20  20  30  20
Moriarty/Estancia...............  86  52  81  53 /  10  20  30  20
Clines Corners..................  82  55  76  54 /  20  20  30  20
Mountainair.....................  84  56  79  55 /  10  10  40  20
Gran Quivira....................  85  57  79  56 /  10  20  40  20
Carrizozo.......................  88  60  82  61 /  20  30  50  30
Ruidoso.........................  80  48  71  50 /  40  40  70  40
Capulin.........................  81  53  78  54 /  30  20  20  10
Raton...........................  85  52  82  53 /  30  20  20  10
Springer........................  84  53  83  53 /  30  20  30  20
Las Vegas.......................  82  54  77  53 /  40  30  40  20
Clayton.........................  89  60  84  60 /  20  30  20  10
Roy.............................  85  57  81  57 /  40  30  30  20
Conchas.........................  89  62  86  62 /  50  40  40  20
Santa Rosa......................  90  59  83  59 /  40  40  40  20
Tucumcari.......................  93  63  87  64 /  70  50  30  20
Clovis..........................  88  63  81  62 /  60  70  60  30
Portales........................  90  63  82  63 /  60  70  60  30
Fort Sumner.....................  93  64  83  63 /  40  70  50  30
Roswell.........................  95  67  83  66 /  40  60  70  50
Picacho.........................  88  61  77  61 /  50  50  70  50
Elk.............................  83  58  73  58 /  50  50  80  50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for NMZ226-238>240.

&&

SHORT TERM...52
LONG TERM....44
AVIATION...44

In the hours before

Special weather statement, Aug 29, 1:07 PM MST, 4 hours 23 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
207 PM MDT Mon Aug 29 2022

NMZ223-292030-
Central Highlands-
207 PM MDT Mon Aug 29 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL
TORRANCE COUNTY THROUGH 230 PM MDT...

At 206 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Encino, or 23 miles northwest of Vaughn, moving
south at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Encino.

This includes the following highways...
 Highway 285 between Mile Markers 223 and 238.
 Highway 60 between Mile Markers 240 and 256.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3462 10574 3466 10573 3468 10570 3471 10570
      3472 10569 3474 10570 3486 10565 3485 10543
      3459 10541
TIME...MOT...LOC 2006Z 006DEG 10KT 3479 10556

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

40
Special weather statement, Aug 29, 1:39 PM MST, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
239 PM MDT Mon Aug 29 2022

NMZ223-292115-
Central Highlands-
239 PM MDT Mon Aug 29 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN
TORRANCE COUNTY THROUGH 315 PM MDT...

At 238 PM MDT, Doppler radar was tracking a strong thunderstorm near
Encino, or 17 miles west of Vaughn, moving south at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Encino and Duran.

This includes the following highways...
 Highway 285 between Mile Markers 223 and 227.
 Highway 60 between Mile Markers 244 and 259.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3472 10561 3472 10539 3442 10533 3443 10568
TIME...MOT...LOC 2038Z 002DEG 22KT 3466 10551

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

40
Special weather statement, Aug 29, 3:02 PM MST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
402 PM MDT Mon Aug 29 2022

NMZ223-233-239-292230-
Eastern Lincoln County-Central Highlands-Guadalupe County-
402 PM MDT Mon Aug 29 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN
LINCOLN, SOUTHWESTERN GUADALUPE AND SOUTHEASTERN TORRANCE COUNTIES
THROUGH 430 PM MDT...

At 402 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Corona, moving south at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Lincoln, southwestern Guadalupe and southeastern Torrance Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3417 10549 3418 10547 3419 10546 3422 10546
      3423 10548 3424 10547 3427 10546 3429 10547
      3439 10546 3442 10525 3414 10513 3409 10550
TIME...MOT...LOC 2202Z 352DEG 18KT 3433 10535

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

40
Special weather statement, Aug 29, 4:59 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
559 PM MDT Mon Aug 29 2022

NMZ237-300030-
De Baca County-
559 PM MDT Mon Aug 29 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN DE BACA
COUNTY THROUGH 630 PM MDT...

At 559 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Yeso, or 22 miles southwest of Fort Sumner, moving
southwest at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern De
Baca County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3443 10463 3435 10444 3411 10452 3423 10481
TIME...MOT...LOC 2359Z 026DEG 9KT 3433 10458

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

40

The radar

The Cannon AFB radar (KFDX), 81 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, De Baca

When
August 29, 5:30 PM MST to 5:36 PM MST
Where
De Baca County, 8.01 mi E of Yeso
Measured
1.25 in hail
Reported by
Public
Coordinates
34.430, -104.470

Half dollar size hail was reported east of Yeso.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2022Every state in 2022This day in weather historyWarnings in New Mexico, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1043776.